Alert archive / Minnesota / Frost Advisories in 2016

Frost Advisory 3, NWS Grand Forks, ND

September 13, 201614 counties in Minnesota; 12 counties in North Dakota

NWS Grand Forks, ND issued this frost advisory at Sep 13, 2016, 3:48 AM CDT for 14 counties in Minnesota; 12 counties in North Dakota. It took effect at Sep 14, 2016, 3:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 13, 2016, 3:48 AM CDT (08:48 UTC)
In effect from
Sep 14, 2016, 3:00 AM CDT
Expired
Sep 14, 2016, 8:00 AM CDT
In force
5 hr
Issued by
NWS Grand Forks, ND
All 26 counties

Becker County, MN, Beltrami County, MN, Clearwater County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 55 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.8 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2016-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2016-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

059 
WWUS73 KFGF 130848
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
348 AM CDT TUE SEP 13 2016

MNZ006-009-016-017-024-032-141300-
/O.NEW.KFGF.FR.Y.0003.160914T0800Z-160914T1300Z/
LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI-
HUBBARD-WADENA-
INCLUDING THE CITIES OF...BAUDETTE...RED LAKE...REDBY...PONEMAH...
BAGLEY...CLEARBROOK...BEMIDJI...PARK RAPIDS...WADENA...MENAHGA
348 AM CDT TUE SEP 13 2016

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM CDT WEDNESDAY.

* TEMPERATURES...LOWS 34 TO 37.

* IMPACTS...FROST MAY DAMAGE OR KILL SENSITIVE OUTDOOR VEGETATION
  IF NOT COVERED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
178 
WWUS73 KFGF 131747
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1247 PM CDT TUE SEP 13 2016

MNZ001-002-004-005-007-008-013>015-022-023-028-NDZ006>008-014>016-
024-026>030-054-141300-
/O.EXA.KFGF.FR.Y.0003.160914T0800Z-160914T1300Z/
WEST POLK-NORMAN-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-
EAST BECKER-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...ADA...
TWIN VALLEY...HALSTAD...HALLOCK...KARLSTAD...LANCASTER...ROSEAU...
WARROAD...GREENBUSH...WARREN...STEPHEN...ARGYLE...NEWFOLDEN...
MIDDLE RIVER...GRYGLA...THIEF RIVER FALLS...RED LAKE FALLS...
FOSSTON...FERTILE...MCINTOSH...ERSKINE...MAHNOMEN...NAYTAHWAUSH...
WAUBUN...ALIDA...EBRO...LAKE ITASCA...LONG LOST LAKE...
LOWER RICE LAKE...ROY LAKE...UPPER RICE LAKE...WOLF LAKE...
CANDO...LANGDON...CAVALIER...WALHALLA...DRAYTON...PEMBINA...
NECHE...ST. THOMAS...FORT TOTTEN...MADDOCK...LEEDS...
MINNEWAUKAN...DEVILS LAKE...GRAFTON...PARK RIVER...NEW ROCKFORD...
LAKOTA...MCVILLE...ANETA...TOLNA...GRAND FORKS...COOPERSTOWN...
FINLEY...HOPE...MAYVILLE...HILLSBORO...HATTON...PORTLAND...
EDINBURG...ADAMS...LANKIN
1247 PM CDT TUE SEP 13 2016

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM CDT WEDNESDAY.

* TEMPERATURES...33 TO 37

* TIMING...EARLY MORNING HOURS.

* IMPACTS...FROST MAY DAMAGE OR KILL SENSITIVE OUTDOOR 
  VEGETATION IF NOT COVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

MNZ006-009-016-017-024-032-141300-
/O.CON.KFGF.FR.Y.0003.160914T0800Z-160914T1300Z/
LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI-
HUBBARD-WADENA-
INCLUDING THE CITIES OF...BAUDETTE...RED LAKE...REDBY...PONEMAH...
BAGLEY...CLEARBROOK...BEMIDJI...PARK RAPIDS...WADENA...MENAHGA
1247 PM CDT TUE SEP 13 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM CDT
WEDNESDAY...

* TEMPERATURES...33 TO 37.

* TIMING...EARLY MORNING HOURS

* IMPACTS...FROST MAY DAMAGE OR KILL SENSITIVE OUTDOOR 
  VEGETATION IF NOT COVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

JK
854 
WWUS73 KFGF 141250
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
750 AM CDT WED SEP 14 2016

MNZ001-002-004>009-013>017-022>024-028-032-NDZ006>008-014>016-024-
026>030-054-141400-
/O.EXP.KFGF.FR.Y.0003.000000T0000Z-160914T1300Z/
WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
EAST BECKER-WADENA-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...ADA...
TWIN VALLEY...HALSTAD...HALLOCK...KARLSTAD...LANCASTER...ROSEAU...
WARROAD...GREENBUSH...BAUDETTE...WARREN...STEPHEN...ARGYLE...
NEWFOLDEN...MIDDLE RIVER...GRYGLA...RED LAKE...REDBY...PONEMAH...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...FERTILE...
MCINTOSH...ERSKINE...BAGLEY...CLEARBROOK...BEMIDJI...MAHNOMEN...
NAYTAHWAUSH...WAUBUN...ALIDA...EBRO...LAKE ITASCA...
LONG LOST LAKE...LOWER RICE LAKE...ROY LAKE...UPPER RICE LAKE...
PARK RAPIDS...WOLF LAKE...WADENA...MENAHGA...CANDO...LANGDON...
CAVALIER...WALHALLA...DRAYTON...PEMBINA...NECHE...ST. THOMAS...
FORT TOTTEN...MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...
GRAFTON...PARK RIVER...NEW ROCKFORD...LAKOTA...MCVILLE...ANETA...
TOLNA...GRAND FORKS...COOPERSTOWN...FINLEY...HOPE...MAYVILLE...
HILLSBORO...HATTON...PORTLAND...EDINBURG...ADAMS...LANKIN
750 AM CDT WED SEP 14 2016

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

TEMPERATURES HAVE LEVELED OFF AND STARTING TO RISE SO THE ADVISORY
WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this frost advisory went out at Sep 13, 3:13 AM CDT, 35 minutes earlier.

Area forecast discussion, Sep 13, 3:13 AM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
313 AM CDT TUE SEP 13 2016

.SHORT TERM...(Today and tonight)
Issued at 305 AM CDT Tue Sep 13 2016

Frost potential main impact this forecast period. Surface high
pressure will shift over the forecast area today. Degree of cloud
cover will have an impact on temperatures. Convective temperatures
pretty high from valley west so not really expecting additional
cloud development. There is quite a bit of cloud cover upstream so
may not matter. Clouds and cool column will hold temperatures down
in the 50s to lower 60s.

Surface high pressure will continue to drift east tonight. Skies
should clear off allowing for good temperature drop with light
winds. Weak return flow sets up over the second half of the night
from valley west so unsure of frost potential at this point.
Appears the best potential for more widespread frost will be over
the far NE FA where mixing will be lightest. With a fair amount of
confidence will issue frost advisory and later shifts can expand
headlines if needed. Overall expecting minimum temperatures in
the 30s so any low spots will have the potential for some patchy
frost.

.LONG TERM...(Wednesday through Monday)
Issued at 305 AM CDT Tue Sep 13 2016

Return flow and warm advection increases Wednesday so
temperatures will be warmer but still a bit below average.

Upper low over the great basin will lift northeast Wednesday
night reaching eastern MT by morning. Associated surface
low/boundary will be over the northern high plains. Favored
instability/cape to our west so most areas will remain dry
overnight. Temperatures will not be nearly as cool with increasing
clouds and mixing.

As upper low and associated surface features shift east
Thursday/Thursday night potential for rain will spread from west
to east and will maintain chc/likely pops. Favored convective
parameters slow to spread east so thunder looks limited with best
potential across the south half through Thursday night.

Friday-Monday...Precip chances will continue into Friday as the
upper level trough and weak surface low slide across the region. The
ECMWF/GFS are in good agreement with any shower activity exiting to
the east Friday evening as high pressure approaches from the west. A
very nice weekend looks to be shaping up with dry weather
and temps recovering from the 60s and low 70s on Saturday to the 70s
area wide by Sunday as low-level warm advection increases. Model
differences arise with respect to timing of embedded shortwave
disturbances by early next week within relatively zonal flow aloft
but kept a dry forecast with temps expected to remain above average
at least into the 70s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1142 PM CDT Mon Sep 12 2016

VFR cigs were located over the northern Red River Valley or roughly
north of a line from south of DVL to TVF to south of BDE. MVFR cigs
were over the far northern zones and into southern Canada. Expect
MVFR and IFR cigs to move south out of Canada and mainly into
northwest MN and adjacent parts of eastern ND by morning. Cigs
should become VFR over northwest MN and neighboring parts of eastern
ND by late morning or early afternoon Tue.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...Frost Advisory from 3 AM to 8 AM CDT Wednesday for MNZ006-009-
     016-017-024-032.

&&

SHORT TERM...Voelker
LONG TERM...Makowski/Voelker
AVIATION...Hoppes
Hazardous weather outlook, Sep 12, 6:28 AM CDT, 21 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
628 AM CDT MON SEP 12 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
628 AM CDT MON SEP 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Frost Advisories in Minnesota, 2016Frost Advisories in North Dakota, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.